OTC drug overdose happens in children when parents become compliant in giving the correct dose for their children. They assume that because of the wide margin of safety of nonprescription medicines, they can get a dose wrong and nothing bad will happen.
Common OTC drugs that cause overdose in children.
These medications do not need a prescription, but watch out as these are the usual drugs that children get overdosed with.
NSAIDS (Ibuprofen, Aspirin, Mefenamic acid)
How does OTC drug overdose happen?
The most obvious cause is when too much is given to a child at one time. Paediatric doses are often dependent on the child’s weight. Sometimes, using the wrong measuring device, such as a kitchen spoon, instead of the cup/syringe/dropper/spoon that came with the medicine can cause an overdose.
Some medications contain two or more active ingredients. When these medicines overlap, you might be giving more than the recommended dose for the active ingredient. Sometimes, medicines are formulated to release the active ingredient incrementally. They can overlap with regular medicine and cause an overdose.
When adults share their medicine with children, overdose or even poisoning can happen. Dosage for adults and children are different and should not be shared.